PHMDC warns of possible counterfeit pills after overdoses spike

Public Health Madison and Dane County warn of a spike in overdoses over a recent 24-hour...
Public Health Madison and Dane County warn of a spike in overdoses over a recent 24-hour period. More than half of the people told health officials they thought they were taking oxycodone.(Gray Stations)
Published: Aug. 3, 2022 at 4:31 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

MADISON, Wis. (WMTV) - A sharp spike in drug overdoses this week has Dane Co. health officials worried counterfeit pills that contain lethal amounts of fentanyl or methamphetamine may be circulating in the community.

In a single 24-hour period that ended Tuesday, two people died from drug overdoses and at least five more were recorded, according to an alert issued by Public Health Madison and Dane Co. The agency indicated that number is 50% higher than they would normally see.

The PHMDC statement indicated more than half of those individuals told medical staff that they believed they were taking oxycodone, a fact which spurred the warning about bogus pills. Health officials point out fake drugs like those can often look exactly like real prescription doses, leaving the user completely unaware of what they are actually taking.

The agency’s warning is aimed not only at first responders and healthcare providers, but also people who use drugs and their family. That way they can take precautions and are on alert in case they suspect someone may be overdosing. Some of the signs to look out for are:

  • Pale, sweaty or clammy skin
  • Lips/fingertips turn blue
  • Slow or irregular breathing:  gasping, gurgling, or snoring
  • Difficult or unable to wake

Other tips from PHMDC for avoiding an overdose include (from the agency’s website)

  • Always call 911 if you think someone is overdosing
  • Don’t use street drugs alone; call Never Use Alone at 800-484-3731
  • Check in with your friends/family who use drugs
  • Test all drugs for fentanyl before using
  • Carry Narcan® (naloxone) and be prepared to use multiple doses when  needed
  • Get safer use supplies, like fentanyl test strips and Narcan®, from the Syringe Services Program at Public Health Madison & Dane County: 2705 E. Washington Ave. or 2300 S. Park St. in Madison
  • Contact the Behavioral Health Resource Center of Dane County for treatment and recovery resources: (608) 267-2244
  • Share this alert with others.

PHMDC will even send email and text alerts about overdose spikes to individuals in the community. They can sign up here

Copyright 2022 WMTV. All rights reserved.